Alert archive / Oregon / Red Flag Warnings in 2014

Red Flag Warning 3, NWS Medford, OR

June 5, 2014Curry County, Jackson County, Josephine County, Oregon

NWS Medford, OR issued this red flag warning at Jun 5, 2014, 10:51 AM PDT for Curry County, Jackson County, Josephine County, Oregon. It took effect at Jun 5, 2014, 2:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2014, 10:51 AM PDT (17:51 UTC)
In effect from
Jun 5, 2014, 2:00 PM PDT
Expired
Jun 5, 2014, 8:00 PM PDT
In force
6 hr
Issued by
NWS Medford, OR

Counties Curry County, OR, Jackson County, OR, Josephine County, OR

The radar

The Medford radar (KMAX), 75 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 5.9 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2014-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2014-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1711 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

343 
WWUS86 KMFR 051751
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1051 AM PDT THU JUN 5 2014

...GUSTY NORTH WINDS WILL DEVELOP THIS AFTERNOON AND COMBINE WITH
VERY LOW HUMIDITIES...

ORZ620-060300-
/O.NEW.KMFR.FW.W.0003.140605T2100Z-140606T0300Z/
WESTERN ROGUE BASIN INCLUDING THE ILLINOIS VALLEY-
1051 AM PDT THU JUN 5 2014

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM
PDT THIS EVENING FOR THE COMBINATION OF STRONG WINDS AND LOW
RELATIVE HUMIDITIES FOR FIRE WEATHER ZONE 620...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT
THIS EVENING. 

* AFFECTED AREA: ELEVATIONS BELOW 2000 FEET IN FIRE WEATHER ZONE
  620...INCLUDING THE ILLINOIS VALLEY.

* WIND...NORTH WINDS 10 TO 15 MPH WITH GUSTS TO 20 MPH.

* HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...THE COMBINATION OF DRY CONDITIONS...GUSTY NORTH WINDS
  AND LOW HUMIDITIES WILL CREATE THE POTENTIAL FOR RAPID FIRE
  GROWTH.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

SK
VISIT US AT WWW.WEATHER.GOV/MEDFORD
2 follow-up statements
342 
WWUS86 KMFR 051854
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1154 AM PDT THU JUN 5 2014

CAZ280-061000-
/O.NEW.KMFR.FW.W.0004.140606T0300Z-140606T1500Z/
WESTERN KLAMATH NATIONAL FOREST-
1154 AM PDT THU JUN 5 2014

...RED FLAG WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 AM PDT
FRIDAY FOR THE COMBINATION OF STRONG WINDS AND LOW RELATIVE
HUMIDITIES FOR PORTIONS OF FIRE WEATHER ZONE 280...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 8 AM PDT
FRIDAY. 

* AFFECTED AREA: ELEVATIONS ABOVE 3500 FEET IN WESTERN FIRE
  WEATHER ZONE 280.

* WIND...NORTHEAST WINDS 5 TO 15 MPH WITH GUSTS TO 25 MPH.

* HUMIDITY...OVERNIGHT HUMIDITIES 20 TO 40 PERCENT.

* IMPACTS...THE COMBINATION OF DRY CONDITIONS...GUSTY NORTH WINDS
  AND LOW HUMIDITIES WILL CREATE THE POTENTIAL FOR RAPID FIRE
  GROWTH.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

ORZ620-060300-
/O.CON.KMFR.FW.W.0003.140605T2100Z-140606T0300Z/
WESTERN ROGUE BASIN INCLUDING THE ILLINOIS VALLEY-
1154 AM PDT THU JUN 5 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR
FIRE WEATHER ZONE 620...

* AFFECTED AREA: ELEVATIONS BELOW 2000 FEET IN FIRE WEATHER ZONE
  620...INCLUDING THE ILLINOIS VALLEY.

* WIND...NORTH WINDS 10 TO 15 MPH WITH GUSTS TO 25 MPH.

* HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...THE COMBINATION OF DRY CONDITIONS...GUSTY NORTH 
  WINDS AND LOW HUMIDITIES WILL CREATE THE POTENTIAL FOR RAPID 
  FIRE GROWTH.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

SK

VISIT US AT WWW.WEATHER.GOV/MEDFORD
962 
WWUS86 KMFR 060258
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
758 PM PDT THU JUN 5 2014

ORZ620-060400-
/O.EXP.KMFR.FW.W.0003.000000T0000Z-140606T0300Z/
WESTERN ROGUE BASIN INCLUDING THE ILLINOIS VALLEY-
758 PM PDT THU JUN 5 2014

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE
WEATHER ZONE 620...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING. 

* AFFECTED AREA: FIRE WEATHER ZONE 620

* WINDS: NORTH WINDS WILL DECREASE AFTER SUNSET AND HUMIDITIES NEAR
  15 PERCENT WILL INCREASE. 

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5 

$$

CAZ280-061500-
/O.CON.KMFR.FW.W.0004.140606T0300Z-140606T1500Z/
WESTERN KLAMATH NATIONAL FOREST-
758 PM PDT THU JUN 5 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 AM PDT FRIDAY FOR
THE COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR
PORTIONS OF FIRE WEATHER ZONE 280...

* AFFECTED AREA: ELEVATIONS ABOVE 3500 FEET IN WESTERN FIRE 
  WEATHER ZONE 280.

* WIND...NORTHEAST WINDS 5 TO 15 MPH WITH GUSTS TO 25 MPH.

* HUMIDITY...OVERNIGHT HUMIDITIES 20 TO 40 PERCENT.

* IMPACTS...THE COMBINATION OF DRY CONDITIONS...GUSTY NORTH 
  WINDS AND LOW HUMIDITIES WILL CREATE THE POTENTIAL FOR RAPID 
  FIRE GROWTH.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$


VISIT US AT WWW.WEATHER.GOV/MEDFORD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jun 5, 8:49 AM PDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 5, 8:49 AM PDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
849 AM PDT THU JUN 5 2014

.DISCUSSION...AN UPDATE IS NOT NECESSARY THIS MORNING. THE 12Z GFS
DATA IS NOW BEGINNING TO ARRIVE. THE DIFFERENCE IS SUBTLE, BUT THE 00Z
RUN TRENDED BACK TOWARD ITS RUN FROM 24 HOURS EARLIER WITH A
SLIGHT WARMING TREND INDICATED INTO MONDAY. THIS WILL RESULT IN
TEMPERATURES WELL ABOVE NORMAL (BY 5 TO 15 DEGREES) BUT GENERALLY
SEVERAL DEGREES SHORT OF RECORD LEVELS. THE 06Z GFS HAS TRENDED
STRONGER WITH A SHORTWAVE ON MONDAY, DEVELOPING AN OPEN TROUGH
OVER NORTHERN CALIFORNIA WITH WEAK INSTABILITY SOUTH OF OUR AREA...OVER
THE SIERRA NEVADA. WE WILL LOOK FOR CONSISTENCY WITH THIS FEATURE
IN THE 12Z DATA BEFORE ADDING ANY CLOUDS OR POPS TO THE FAR
SOUTHERN PORTION OF OUR AREA. ON TUESDAY, A TROUGH OVER BRITISH
COLUMBIA IS EXPECTED TO FLATTEN THE HIGH PRESSURE RIDGE CENTERED
OFFSHORE FROM NORTHERN CALIFORNIA WITH TEMPERATURES MODERATING
BACK CLOSER TO NORMAL THEN ANOTHER DEEPER TROUGH MAY APPROACH THE
PACIFIC NORTHWEST AT MID-WEEK WITH FURTHER COOLING.

&&

.AVIATION...BASED ON 05/12Z TAF ISSUANCE...OFFSHORE FLOW HAS
INCREASED WITH ENOUGH DRYING TO PREVENT STRATUS FROM DEVELOPING
IN ALL BUT FAR SOUTHERN COOS COUNTY. THIS STRATUS IN THE SOUTHERN
PORTION OF THE COQUILLE VALLEY WILL DISSIPATE BY 17Z. OTHERWISE,
VFR WITH CLEAR SKIES WILL PERSIST. THE AREA IS EXPECTED TO REMAIN
FREE AND CLEAR OF ANY STRATUS FOR THE NEXT 24 HOURS AS OFFSHORE
FLOW PERSISTS. -PETRUCELLI/DW

&&

.MARINE...UPDATED 05/0230 AM PDT...THE OVERALL PATTERN IS NOT
EXPECTED TO CHANGE MUCH FROM DAY TO DAY THROUGH THE WEEKEND...WITH
HIGH PRESSURE REMAINING ANCHORED WEST OF THE WATERS AND A THERMAL
TROUGH ENTRENCHED OVER CALIFORNIA. THE STRENGTH OF THE THERMAL
TROUGH WILL VARY LITTLE FROM DAY TO DAY...LEADING TO HIGH CONFIDENCE
IN NORTHERLY GALES AND STEEP TO VERY STEEP WIND DRIVEN
SEAS OVER MUCH OF THE AREA THROUGH THIS WEEKEND. MODELS ARE
CONTINUING TO SHOW STRONG WINDS WITH GALES EXPANDING NORTH TODAY.
THIS IS FOLLOWED BY  SLIGHTLY WEAKER WINDS FROM CAPE BLANCO NORTH
ON FRIDAY AND OVER THE WEEKEND. THIS WILL BRING A MIX OF SMALL CRAFT
WINDS WITH VERY STEEP TO STEEP SEAS FOR AREAS NORTH OF CAPE BLANCO
AND GALES AND VERY STEEP SEAS FROM CAPE BLANCO SOUTH. WINDS WILL
PEAK IN THE AFTERNOONS AND EVENINGS...WITH THE STRONGEST WINDS AND
HEAVIEST SEAS EXPECTED SOUTH OF CAPE BLANCO.

THERE IS NO INDICATION THAT THE PATTERN PRODUCING GALES AND
HAZARDOUS SEAS WILL CHANGE ANYTIME SOON...LEADING TO BETTER THAN
AVERAGE CONFIDENCE THAT SIMILAR CONDITIONS WILL PERSIST THROUGH
EARLY NEXT WEEK. -PETRUCELLI

&&

.PREV DISCUSSION... /ISSUED 101 AM PDT THU JUN 5 2014/

DISCUSSION...05/00Z NAM/GFS IN.

MOSTLY CLEAR SKIES PREVAIL ACROSS THE MEDFORD CWA THIS
MORNING...EXCEPT FOR SOME MARINE STRATUS WELL OFFSHORE. SOME
PATCHY LOW CLOUDS MAY DEVELOP IN THE COQUILLE LATER THIS
MORNING...BUT THAT WILL LIKELY BE ABOUT IT GIVEN THE DRY OFFSHORE
FLOW PATTERN NOW IN PLACE.

A WEAK UPPER LEVEL TROUGH WILL REMAIN OVER THE PACIFIC NORTHWEST
WITH SOME EMBEDDED SHORT WAVES MOVING THROUGH IT...BUT FLOW ALOFT
WILL REMAIN WEST TO NORTHWEST. SO...WHILE THERE MAY BE SOME UPPER
LEVEL SUPPORT FOR CONVECTION...THERE WON'T BE MUCH IN THE WAY OF
MOISTURE. THE MOST NOTICEABLE EFFECT OF THE SHORT WAVES WILL BE
INDUCED ONSHORE MARINE PUSHES...ESPECIALLY FRIDAY WHEN THE
STRONGEST OF THE WAVES MOVES THROUGH. THIS WILL BRING GUSTY WINDS
TO THE RIDGES AND EAST OF THE CASCADES.

INLAND TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE
WEEKEND...WITH A VERY GRADUAL COOLING TREND THROUGH THE WEEKEND.
ALONG THE COAST...THE CHETCO EFFECT WILL KEEP BROOKINGS HOT
THURSDAY BEFORE COOLING DOWN QUITE A BIT FRIDAY.

LONG TERM DISCUSSION FROM THE WEDNESDAY AFTERNOON AFD...MONDAY
THROUGH WEDNESDAY NIGHT. THE WEATHER PATTERN WILL EXPERIENCE A
SMALL SHIFT IN THE LONG TERM. 500MB HEIGHTS WILL GRADUALLY FALL
AND TEMPERATURES WILL CONSEQUENTLY COOL SEVERAL DEGREES EACH
DAY...BRINGING TEMPERATURES TO NEAR NORMAL READINGS BY WEDNESDAY.
MODELS AND ASSOCIATED ENSEMBLE MEMBERS ARE IN AGREEMENT THAT THE
FORECAST AREA WILL BE EAST OF A BROAD PACIFIC RIDGE...AND THIS
FLOW SUGGESTS MOSTLY DRY CONDITIONS WITH THUNDERSTORMS UNLIKELY.
THE UNCERTAINTY MOSTLY SURROUNDS THE MAGNITUDE OF THE
TROUGH...WITH CURRENT MODEL RUNS TRENDING MORE BROAD WITH THE
TROUGH. THEREFORE...PRECIPITATION CHANCES HAVE TRENDED LOWER AND
WE HAVE LOWERED POPS IN THE FORECAST. -SK

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 PM PDT
     SATURDAY FOR PZZ350-356-370.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 PM PDT SATURDAY
     FOR PZZ350-356.
     GALE WARNING UNTIL 5 PM PDT SATURDAY FOR PZZ356-376.
     HAZARDOUS SEAS WARNING UNTIL 5 PM PDT SATURDAY FOR
     PZZ350-356-370-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 5 AM FRIDAY TO 5 PM
     PDT SATURDAY FOR PZZ370.
     GALE WARNING UNTIL 11 PM PDT THIS EVENING FOR PZZ350-370.
     SMALL CRAFT ADVISORY FOR WINDS FROM 11 PM THIS EVENING TO 5 PM
     PDT SATURDAY FOR PZZ376.

DW/SK

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 11:54 AM PDTRed Flag WarningMFRCurry, Jackson, Josephine57 hr

Nearby

Red Flag Warnings in Oregon, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.